New Mexico, 2011Cold in New Mexico, February 9, 2011
February 9, 2011 · NWS ABQ · 1 event in 1 county or zone
The third exposure death of 2011 in the Gallup area occurred in a wind-swept field about 150 yards east of North Ninth Street on the 9th.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The third exposure death of 2011 in the Gallup area occurred in a wind-swept field about 150 yards east of North Ninth Street on the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 8, 9:42 PM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 8, 9:42 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
942 PM MST TUE FEB 8 2011
.UPDATE...
HAVE CANCELLED THE WINTER HIGHLIGHTS FOR THE ABQ METRO NORTH AND
WEST. HAVE ALSO REPLACED THE WINTER STORM WARNING ACROSS THE
NORTHEAST WITH A WIND CHILL ADVISORY. TEMPORARILY CLEARING SKIES
ACROSS NE NM AND SW CO ALLOWED TEMPERATURES TO DROP
QUICKLY. HAVE LOWERED TEMPS A DEGREE OR TWO MORE ACROSS THE
EAST...BUT IF SOME LOW CLOUDS CAN FORM...IT MAY PREVENT THESE
AREAS FROM FALLING TOO MUCH FURTHER. HAVE KEPT WINTER STORM
WARNING GOING ALONG THE INTERSTATE 40 CORRIDOR...DESPITE MUCH OF
THE SNOWFALL ENDING ALREADY. BLOWING SNOW SHOULD CONTINUE FOR
SEVERAL MORE HOURS WITH THE GUSTY NORTH WINDS. THROUGH THE
REMAINDER OF THE EVENING...THE HEAVIEST SNOWS WILL BE FOUND ACROSS
CURRY AND NORTHERN ROOSEVELT COUNTY...BEFORE THE BAND PULLS
EASTWARD INTO TEXAS.
EAST CANYON WIND HAS STRUGGLED TO REALLY MAKE A PUSH INTO THE ABQ
METRO AREA. AS SUCH...HAVE BACKED OFF ON THE STRENGTH OF THE
CANYON WINDS OVERNIGHT.
OTHERWISE...MADE SOME SIGNIFICANT CHANGES TO POPS...MAINLY TO
LOWER ACROSS THE NORTH AND WEST. OTHERWISE...TWEAKS TO WX/SKY AS
NECESSARY.
NEW WSW ALREADY OUT...OTHER UPDATES OUT SHORTLY.
34
&&
.PREV DISCUSSION...310 PM MST TUE FEB 8 2011...
WINTER STORM IS COOPERATING FAIRLY WELL WITH FCST BUT...AS
PREVIOUS SHIFT SUSPECTED...THE WINTER WX ADVISORY FOR FAR NW AND W
CENTRAL NM...ZONES 501...502 AND 505 WILL BE CANCELLED AS OF 3 PM.
SNOW BANDS HAVE LARGELY CLEARED THOSE AREAS. OTHER ZONES W OF
CENTRAL MTN CHAIN IN WINTER WARNINGS AND ADVISORIES WILL HAVE
EXPIRATION TIMES SHAVED BACK TO 07Z...WHILE REMAINING HIGHLIGHTED
ZONES WILL BE KEPT AT A 15Z EXPIRATION. LATTER MAY WELL BE OVER
WITH BY 11Z OR 12Z...BUT WILL LEAVE THAT POTENTIAL TRIMMING FOR
LATER SHIFT SO THAT TRENDS CAN BE CONSIDERED. BACK DOOR COLD
FRONT THROUGH GAP BETWEEN SANGRES AND SANDIAS...ALL THE WAY TO THE
JEMEZ RANGE AS OF MID AFTERNOON...BUT HAVING A LITTLE TROUBLE
SQUEEZING THROUGH PASSES/CANYONS OF SANDIAS AND MANZANOS AS STIFF
W TO NW WIND AHEAD OF FRONT SEEMS TO BE HOLDING IT UP A BIT. ONE
OF THE AREAS OF BIGGER CONCERN REGARDING SNOW ACCUM IS...AS IS
OFTEN THE CASE...THE NOTORIOUSLY TOUGH TO CALL MIDDLE RIO GRANDE
VALLEY. WILL DOWNPLAY AMOUNTS THERE A BIT... WHILE EMPHASIZING
GREATER AMOUNTS TO N...FOOTHILLS AND W MESA. STILL LOOKING FOR A
FEW FRONTOGENETICALLY INDUCED BANDS TO DVLP ACROSS AND E OF ABQ
METRO AREA TO HELP WITH ACCUM THOSE AREAS. IF MINIMAL OR
NONEXISTENT...THEN AMTS WILL BE LOWER THAN INDICATED BY AT LEAST 1
TO 3 INCHES.
DRY AND WARMER FOR THU AND FRI...WARMER STILL FOR WEEKEND AND INTO
EARLY TO MID WEEK NEXT WEEK WITH PATTERN CHANGE TO MORE W TO SW
FLOW ALOFT. IN FACT FOR THE FIRST TIME IN MANY WEEKS DAYTIME HIGHS
MAY REACH TO ABOVE NORMAL VALUES.
43
.AVIATION...
MVFR AND IFR ASSOCIATED WITH SNOWFALL WILL IMPACT CENTRAL AND
EASTERN AREAS THROUGH THE REST OF THE AFTERNOON AND TRANSITION SOUTH
AND EASTWARD ACROSS THE FORECAST AREA THIS EVENING. THIS IS MAINLY
DUE TO A DOUBLE PUNCH FROM COLD FRONTS ORIGINATING FROM THE GREAT
BASIN AND HIGH PLAINS. CONDITIONS WILL GRADUALLY IMPROVE FROM
NORTHWEST TO SOUTHEAST AS THE BAND OF PRECIPITATION DIMINISHES MID
EVENING TO EARLY MORNING ON WEDNESDAY. WINDS WILL ALSO BE AN ISSUE
AT SOME LOCATIONS...ESPECIALLY AT ABQ THROUGH THE NEXT FEW HOURS.
MAINLY DUE TO A COMBINATION OF EAST CANYON WINDS FROM THE COLD AIR
POOL IN THE EAST TO STRONGER WINDS ASSOCIATED THE APPROACHING FRONT
AND SHOWERS TO THE WEST/NORTHWEST. MUCH BETTER AVIATION CONDITIONS
EXPECTED ON WEDNESDAY WITH GENERALLY VFR RESULTS ALTHOUGH A FEW SNOW
SHOWERS COULD BE FOUND ACROSS THE NORTH CENTRAL MTNS.
NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50
.FIRE WEATHER...
MAIN IMPACT AFTER TODAY WILL CONTINUE TO BE POORER VENTILATION AS
THE LATEST MODELS CONTINUE TO SHOW POOR MAX RATES WEDNESDAY THROUGH
EARLY NEXT WEEK. ONE CAVEAT TO THIS IS THAT THE LATEST MODELS SHOW A
STRONGER NORTHWEST WIND FLOW THURSDAY AFTERNOON ACROSS CENTRAL
PORTIONS OF THE FORECAST AREA. THESE HIGHER VENT RATES WILL BE FOUND
MAINLY ALONG A LINE FROM FARMINGTON TO CHUPADERA MESA/CIBOLA
MOUNTAINAIR DISTRICT. THE POORER VENTILATION IS INITIALLY DUE TO
POST COLD FRONTAL INVERSION EFFECTS BUT WILL GRADUALLY TRANSCEND TO
UPPER RIDGING EFFECTS OVER THE STATE.
AS FAR AS THE REST OF TODAY...BAND OF PRECIPITATION MAINLY SNOWFALL
WILL CONTINUE TO SAG SOUTHWARD ACROSS THE FORECAST AREA. RESULTS
WILL BE A MIX OF WETTING AND MEASURABLE SNOWFALL. THE LEAST CHANCE
FOR WETTING PRECIPITATION WILL BE FOUND ACROSS THE SOCORRO BLM
DISTRICT. COLD TEMPERATURES WILL BE THE OTHER WEATHER STORY AS
SINGLE DIGIT NUMBERS HAVE FLOWED INTO THE EASTERN PLAINS. THESE
COOLER TEMPERATURES WILL TRAVERSE WESTWARD ALTHOUGH THE MAIN COLD
AIR MASS WILL REMAIN ACROSS THE EAST. THUS...MAKING THIS EVENT
DIFFERENT THAN THE ONE THAT AFFECTED THE STATE A WEEK AGO.
A FEW LIGHTER SNOW SHOWERS MAY REMAIN ACROSS THE NORTH CENTRAL
MOUNTAINS BUT OTHERWISE...DRIER BUT COOL CONDITIONS WILL OVERTAKE
THE FORECAST AREA ON WEDNESDAY. HUMIDITY VALUES WILL GENERALLY TREND
DOWN MOST AREAS BUT TEMPERATURES WILL BE 20 TO 35 DEGREES BELOW
NORMAL.
WEATHER MODELS CONTINUE TO SHOW A NORTHWEST FLOW OVER THE STATE ON
THURSDAY BUT THEY HAVE BEEFED UP THE STRENGTH OF THIS FLOW.
THUS...HAVE INCREASED SURFACE WINDS SLIGHTLY ACROSS CENTRAL PORTIONS
OF THE STATE. THIS HAS ALSO BUMPED UP VENTILATION RESULTS AS
MENTIONED ABOVE. TEMPERATURES WILL WARM...GENERALLY BETWEEN 5 TO 10
DEGREES COMPARED TO WEDNESDAY/S RESULTS. HIGH TEMPERATURES HOWEVER
WILL REMAIN 15 TO 25 DEGREES BELOW NORMAL. THE COOLEST MORNINGS WILL
EQUALLY BE SHARED BY BOTH WED AND THUR. DUE TO THE PRESENCE OF A
STRONGER MID LEVEL DRY SLOT...HUMIDITY VALUES SHOULD CONTINUE TO
FALL SOME BUT ESPECIALLY OVER THE HIGHER TERRAIN WHERE THE DRY SLOT
WOULD PROVIDE THE MOST PRONOUNCED AFFECTS. DEWPOINT FORECAST
HOWEVER...WILL BE TRICKY...NOT ONLY THURSDAY BUT FRIDAY DUE TO
MELTING AND SUBLIMATING SNOW.
A DRIER NORTHWEST FLOW WILL CONTINUE OVER THE STATE ON FRIDAY.
VENTILATION WILL REMAIN POOR ACROSS MOST OF THE AREA AND
TEMPERATURES WILL CONTINUE TO WARM...AND BE A LITTLE CLOSER TO
NORMAL.
MODELS CONTINUE TO TREND TOWARDS AN UPPER RIDGING AFFECT OVER THE
THE WEEKEND ALTHOUGH THEY ARE DEPICTING SOME SORT OF WEAK WAVE
PASSAGE OR DISTURBANCE OVER THE STATE ON SUNDAY. TIMING OF THIS
DISTURBANCE IS A LITTLE MORE IN QUESTION ALTHOUGH ALL OF THE MODELS
SHOW DRY CONDITIONS. THIS IS NOT BUILT INTO THE VENTILATION FORECAST
CURRENTLY BUT COULD HELP SOME AREAS...ESPECIALLY THE HIGHER RIDGES
AS WE GET CLOSER TO THE DAY.
LONG RANGE MODELS CONTINUE TO HINT TOWARDS SOME SORT OF PATTERN
CHANGE INTO EARLY NEXT WEEK. THE FLOW APPEARS TO BE SLIGHT RIDGING
OR A NEAR ZONAL PATTERN. THIS MEANS WARMER TEMPERATURES AND DRIER
CONDITIONS WITH SOME LEE SIDE SURFACE TROUGHING ACROSS THE EASTERN
PLAINS.
50
&&
.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON...................... 12 30 4 33 / 0 5 5 0
DULCE........................... 4 26 4 30 / 5 5 5 5
CUBA............................ 6 25 3 30 / 5 5 5 5
GALLUP.......................... 0 31 -4 34 / 0 5 5 0
EL MORRO........................ -3 27 -6 30 / 5 5 5 0
GRANTS.......................... 5 29 -2 33 / 5 5 5 0
QUEMADO......................... 5 30 1 31 / 10 5 5 0
GLENWOOD........................ 18 48 9 48 / 5 5 5 0
CHAMA........................... -7 22 3 30 / 10 5 5 5
LOS ALAMOS...................... 2 26 5 31 / 10 5 5 5
PECOS........................... -4 23 3 32 / 10 5 5 5
CERRO/QUESTA.................... -14 22 -6 30 / 10 5 5 5
RED RIVER....................... -9 17 -1 27 / 10 5 5 5
ANGEL FIRE...................... -11 19 -6 27 / 10 5 5 5
TAOS............................ -9 24 -9 32 / 10 5 5 5
MORA............................ -5 22 -1 32 / 10 5 5 5
ESPANOLA........................ 3 30 2 36 / 5 0 0 0
SANTA FE........................ 0 24 4 31 / 10 5 5 5
SANTA FE AIRPORT................ 3 26 2 33 / 10 5 5 5
ALBUQUERQUE FOOTHILLS........... 12 31 9 37 / 5 5 5 0
ALBUQUERQUE HEIGHTS............. 13 32 12 38 / 5 5 5 0
ALBUQUERQUE VALLEY.............. 15 33 7 40 / 5 5 5 0
ALBUQUERQUE WEST MESA........... 15 32 10 38 / 5 5 5 0
LOS LUNAS....................... 14 34 5 40 / 5 5 5 0
RIO RANCHO...................... 14 32 7 38 / 5 5 5 0
SOCORRO......................... 18 36 16 44 / 20 5 5 0
SANDIA PARK/CEDAR CREST......... 4 28 5 34 / 10 5 5 5
TIJERAS......................... 5 29 4 34 / 10 5 5 5
MORIARTY/ESTANCIA............... 0 25 -2 33 / 20 5 5 5
CLINES CORNERS.................. -3 23 2 32 / 20 5 5 5
GRAN QUIVIRA.................... 6 27 10 35 / 40 5 5 0
CARRIZOZO....................... 13 32 4 41 / 30 5 5 0
RUIDOSO......................... 6 27 14 38 / 40 5 5 0
CAPULIN......................... -9 16 -1 29 / 5 5 5 5
RATON........................... -11 21 -6 33 / 5 5 5 5
SPRINGER........................ -10 22 -2 34 / 5 5 5 0
LAS VEGAS....................... -7 20 -3 33 / 10 5 5 5
CLAYTON......................... -6 19 4 34 / 5 5 5 0
ROY............................. -5 19 4 32 / 10 5 5 0
CONCHAS......................... 1 24 9 36 / 20 5 0 0
SANTA ROSA...................... 2 24 7 36 / 40 5 0 0
TUCUMCARI....................... -1 21 1 34 / 60 5 5 0
CLOVIS.......................... 2 21 5 35 / 100 5 5 0
PORTALES........................ 4 24 8 37 / 80 5 5 0
FORT SUMNER..................... 5 26 10 37 / 70 5 5 0
ROSWELL......................... 12 28 11 47 / 40 5 5 0
PICACHO......................... 12 29 11 46 / 40 5 5 0
ELK............................. 11 29 7 45 / 40 5 5 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 8 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ524-526-535>537-539.
WINTER STORM WARNING UNTIL 8 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ522-523-533-534.
WIND CHILL ADVISORY UNTIL 10 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ515-527-528-530-531.
&&
34
Hazardous weather outlook, Feb 8, 6:04 AM MST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MST TUE FEB 8 2011
NMZ501>540-091300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
604 AM MST TUE FEB 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL IMPACT MUCH OF CENTRAL AND NORTHERN NEW
MEXICO BRINGING MODERATE TO SIGNIFICANT SNOWFALL ACCUMULATIONS.
THE HIGHEST IMPACT WILL BE FELT ALONG THE EAST SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS AND ADJACENT HIGHLANDS AND PLAINS.
INTERSTATE 25 FROM GLORIETTA PASS TO RATON AND INTERSTATE 40 FROM
TIJERAS PASS TO THE TEXAS STATE LINE WILL BE HARDEST HIT. SNOW AND
STRONG WINDS WILL LIKELY CAUSE VISIBILITY RESTRICTIONS
AND TREACHEROUS DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW AND BLOWING SNOW WILL COME TO AN END DURING WEDNESDAY MORNING
FOLLOWED BY IMPROVING CONDITIONS.
THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED...
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
17
Cold/Wind Chill, West Central Plateau
- When
- February 9, 12:00 AM MST to 8:00 AM MST
- Where
- West Central Plateau forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 69 year-old man from Fort Defiance was found in a wind swept field about 150 years east of North Ninth Street in Gallup. The low temperature in Gallup that morning was only 9 degrees.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, February 9, 201167 injured · 39 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 20111 death · 24 events
- Winter Weather in Illinois, February 9, 20111 death · 12 events
- Heavy Snow in Mississippi, February 9 to 10, 2011$9.2 million · 28 events
- Heavy Snow in Arkansas, February 9, 2011$700,000 · 2 events
- Winter Storm and Winter Weather in Kentucky, February 9 to 10, 2011$35,000 · 60 events
- Heavy Snow in Louisiana, February 9, 2011$490,000 · 3 events
- Heavy Snow and Winter Weather in Georgia, February 9 to 10, 201170 events
- Lake-Effect Snow in New York, February 9 to 10, 2011$125,000 · 3 events
- Heavy Snow and Winter Weather in Missouri, February 9, 20115 injured · 10 events
- Heavy Snow and Winter Weather in Arkansas, February 9 to 10, 201145 events
- Winter Storm in Mississippi, February 9, 20111 injured · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276819.